Nebraska, 2017

Blizzard in Nebraska, April 30, 2017

April 30, 2017 · NWS GLD · 3 events in 3 counties and zones

During the morning widespread blizzard conditions moved in from the east, and persisted into the afternoon before gradually shifting back east. Visibility of a quarter mile or less was reported across Hitchcock, Red Willow, and the east half of Dundy counties due to the combination of heavy snowfall and wind gusts around 40 MPH.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the morning widespread blizzard conditions moved in from the east, and persisted into the afternoon before gradually shifting back east. Visibility of a quarter mile or less was reported across Hitchcock, Red Willow, and the east half of Dundy counties due to the combination of heavy snowfall and wind gusts around 40 MPH. The combined effect of the heavy snow and wind gusts snapped power poles, mainly east-west running power poles. During the worst of the blizzard roughly two-thirds of Red Willow County was without power, with most of the poles broken along Highway 89 in Red Willow County. Snowfall amounts were highest near the state line in Hitchcock and Red Willow counties where close to 20 inches fell. Amounts quickly declined to the northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 30, 5:25 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 30, 5:25 AM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
525 AM MDT Sun Apr 30 2017

.SHORT TERM...(Today through Tuesday Night)
Issued at 337 AM MDT Sun Apr 30 2017

Mid-upper low is centered near the OK/TX Panhandles with plume of
deep moist flow around the northern and western extend. System is
organizing and snow accumulations are beginning to increase in areas
of higher DBZ returns on radar. Lighter snow is struggling to
accumulate due to warm ground temps.

Regarding snow amounts: Warm ground temps and lower SLR will play a
role in limiting potential amounts. At the same time all guidance is
still showing TROWAL/deformation band across our central/southeast
CWA and there is an axis of instability that will feed into this
band from the east southeast (lighting already observed at Hays and
by ENTLN/NLDN). There is the potential for high snowfall rates
within this band (in excess of 1" per hour) will be possible and
this should easily overcome these limitations. There will likely be
a hard cutoff between higher accumulations and almost no
accumulation due to the ground temp factor and narrower axis of more
intense snow that may develop. A major question will be rain/snow
line which lowers confidence in amounts as at time rain is being
reported with temps as low as 34F. Wet bulb profiles do cool with
max Tw through 0-6km layer near 0C by 12Z across our central CWA.

Trend in guidance favors locations generally along/east of Hwy 27
through our east and have trended down across our west and
northwest. Peak of the event appears to be from now (roughly 09Z)
through 18Z, though there are indications this band may linger in
our east/northeast into the evening before ending as occlusion
stretches and H5/H7 low shifts east. It still appears likely we will
see an axis of around 10" (assuming mainly snow within band). Models
are showing very high QPF along the main band and if this verifies
and falls as snow we could see significantly higher amounts than the
ongoing forecast calls for. Confidence is just not there considering
all factors with this system.

Regarding wind/blizzard conditions: Guidance still showing favorable
axis of strong winds in between Hwy 27/Hwy 25. GFS is highest with
BL winds in the 50-53kt range which may be high (based on VAD
winds), but even NAM would support possible gusts around warning
criteria. Windy conditions expected to coincide with snow should
result in reduced visibilities. Best chance for blizzard conditions
will likely be where moderate to heavy snow occurs, and confidence
is lower that we see this in eastern Colorado (though I also can't
rule this out).

Main changes to this forecast update were to lower snow amounts in
eastern Colorado. No changes planned at this time to hazards as
system is beginning to organize and I would like to see how real
world obs/trends match with ongoing forecast amounts/visibilities.

Monday-Tuesday night: Period of subsidence should keep conditions dry
through Monday. By monday night forcing and limiting moisture
advection may support showers. Best chances will be when main
shortwave trough swings through the region Tuesday-Tuesday night.
Moderate rainfall may be possible. Air mass moderates through these
periods, however any deeper snow accumulations will likely throw off
temp forecast. Potential is for highs in the 60s (maybe near 70),
but confidence isn't high across our NW KS and SW NE counties.

.LONG TERM...(Wednesday through Saturday)
Issued at 233 AM MDT Sun Apr 30 2017

There will be some chances for rain during the day Wednesday as a
positively tilted trough transverses the CWA. Not expecting huge
amounts of QPF. Could see around tenth of an inch in our eastern
counties.

The remainder of the extended looks to be quiet as upper level
ridging dominates the weather here in the Central High Plains.
Temperatures look to warm through the period and should be above
normal, peaking on Sunday with highs near 80.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 524 AM MDT Sun Apr 30 2017

Strong winds, snow, and blowing snow are expected at both
terminals through this afternoon. VLIFR conditions will occur at
times at KGLD and KMCK through this morning, with IFR/MVFR this
afternoon. Conditions will slowly improve this evening with VFR
conditions returning this evening at KGLD then KMCK as the system
moves east.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning until midnight MDT /1 AM CDT/ tonight for
     KSZ001>004-013>016-027>029-041-042.

     High Wind Warning until midnight MDT /1 AM CDT/ tonight for
     KSZ001-002-013-014-027-028-041-042.

CO...Blizzard Warning until midnight MDT tonight for COZ091-092.

     Winter Weather Advisory until midnight MDT tonight for COZ090.

NE...Blizzard Warning until midnight MDT /1 AM CDT/ tonight for
     NEZ079>081.

&&

SHORT TERM...DR
LONG TERM...SME
AVIATION...DR
Hazardous weather outlook, Apr 30, 4:12 AM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
412 AM MDT Sun Apr 30 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
412 AM MDT Sun Apr 30 2017 /512 AM CDT Sun Apr 30 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Moderate to heavy snow is expected for much of the region today,
mainly east of the Colorado border. Along with the snow high winds
will lead to blowing snow and white out conditions for much of the
region. Highest wind gusts around 60 mph will generally be in the
Highway 27 and Highway 25 corridors.

The worst conditions will be this morning, with snow shifting east
through the afternoon and evening. Travel during the day is strongly
discouraged due to high winds, heavy snow, and whiteout conditions.
Road closures are likely due to the poor driving conditions. The
heavy snow and high winds may lead to power outages from falling tree
limbs and power lines.

Total snowfall accumulations of 6-14 inches are expected mainly along
and east of a Trenton, Nebraska to Goodland, Kansas to Tribune,
Kansas line. Locally higher amounts are also possible for these
locations. Northwest of this line amounts will be less ranging from 1
to 5 inches.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any visibility or
snowfall reports would be appreciated.

In the hours before

Local storm report, Apr 30, 8:18 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
818 AM MDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     BLIZZARD         OAKLEY                  39.13N 100.85W
04/30/2017                   LOGAN              KS   PUBLIC

            NEAR WHITEOUT CONDITIONS ON NORTH SIDE OF TOWN.

&&

JLUNDQUIST
Local storm report, Apr 30, 8:27 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
827 AM MDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     BLIZZARD         TRIBUNE                 38.47N 101.75W
04/30/2017                   GREELEY            KS   AWOS

            1/4 MILE VISIBILITY WITH GUSTS OF 37 MPH.

&&

JLUNDQUIST
Local storm report, Apr 30, 8:29 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
829 AM MDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     SNOW             ATWOOD                  39.81N 101.04W
04/30/2017  E2.0 INCH        RAWLINS            KS   TRAINED SPOTTER

            SPOTTER ALSO REPORTED GRAUPEL OR SOFT HAIL LIKE SNOWBALLS

            ABOUT 1.25 INCHES IN DIAMETER WITHIN THE HEAVY SNOW BAND.

&&

TLYNCH
Local storm report, Apr 30, 8:40 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
840 AM MDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     SNOW             N NORTON                39.84N 99.89W
04/30/2017  M1.5 INCH        NORTON             KS   COCORAHS

            STRONG WINDS AT OBSERVATION TIME.

&&

TLYNCH
Local storm report, Apr 30, 8:43 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
843 AM MDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SSW NORTON            39.82N 99.90W
04/30/2017  E0.0 INCH        NORTON             KS   COCORAHS

            SPOTTER REPORTS POWER OUTAGES AND HIGH WINDS AT THE TIME
            OF OBSERVATION.

&&

TLYNCH
Local storm report, Apr 30, 9:26 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
926 AM MDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     BLIZZARD         1 W NORTON              39.84N 99.91W
04/30/2017                   NORTON             KS   LAW ENFORCEMENT

            VISIBILITY LESS THAN ONE QUARTER MILE COMBINED WITH HEAVY
            SNOW. SNOW BEGINNING TO ACCUMULATE QUICKLY.

&&

TLYNCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Hitchcock

When
April 30, 9:30 AM CST to 8:45 PM CST
Where
Hitchcock forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Multiple slide-offs were reported across the county. No information regarding if any injuries occurred. Snowfall amounts ranged from two inches or less across the northwest half to close to 20 inches in the southeast corner of the county.

Blizzard, Red Willow

When
April 30, 9:30 AM CST to 11:30 PM CST
Where
Red Willow forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Multiple vehicle slide-offs were reported across the county. Numerous power poles were snapped across the county, with greatest number of poles snapped along Highway 89 from Marion to Lebanon. During the worst of the storm roughly two-thirds of the county had no power. Snowfall amounts ranged from around 4 inches in the far northern part of the county to close to 20 inches south of Highway 89. A federal disaster was declared by President Donald J. Trump.

Blizzard, Dundy

When
April 30, 9:30 AM MST to 3:30 PM MST
Where
Dundy forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Due on similar conditions occurring over Hitchcock County to the east and Cheyenne county to the south where blizzard conditions were reported, will use observations in these two counties to infer blizzard conditions in eastern Dundy County. Up to two inches of snowfall occurred, mainly over the east half of the county.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692824, 692825, 692823.